Periodically, I will present information from accredited, professional sources to help you further your understanding of managing Bipolar Disorder. I would like to once again state, like I do all over my website, blog, and email signature, that I am not a mental health professional of any kind. The information I present is to enable you to identify problems and know which questions to ask your mental health professional. Take everything you read on the internet with a heavy dose of salt, including my work.
I will point out that I purposefully cited links that point to information provided by organizations that would be viewed as viable resources, not just random internet garbage.
Unexpected Side Effects
That being said, we need to talk a bit about the introduction of new substances in our bodies and the potential side effects. You see, there are quite a few substances that can cause unintended reactions that impact the effectiveness of medication. Sometimes, they are things that you wouldn’t expect.
Let’s look at a relatively innocuous substance. This Consumer Update from the FDA points out the potential for grapefruit juice to have an affect on the absorption rates and efficiency of several different drugs, including the anti-anxiety medication BuSpar (buspirone). Ideally, your doctor or pharmacist would warn you that adding grapefruit to your diet may not be a good idea.
But what if they don’t? As much knowledge as these folks need to retain, some things are going to slip through the cracks. No one is perfect. People in these positions are held to an impossible standard to not ever make a mistake or risk getting sued.
But mistakes will happen and important points can slip through.
How many Bipolar people out there enjoy Green Tea? How many of those people know that Green Tea has been linked to the reduction of lithium levels in the blood stream? Lithium is an incredibly common mood stabilizer that’s been in use for over fifty years. I would venture to guess that there is a decent overlap. A reduction in lithium levels in a Bipolar person gives the antidepressant room to push the person into escalation.
Another unlikely culprit is varenicline, otherwise known as Chantix. Chantix is a prescription medication that is meant to help people stop smoking.
Chantix has been found to have antidepressant-like affects in testing. It has also been found to increase activity in certain classes of antidepressants. Chantix is reported to have side effects that included suicidal ideation, aggression, and delusion.
Let’s consider a hypothetical. Let’s say there is a Bipolar person who visits their professionals regularly, takes their medication as directed, and has their life relatively well put together. The medication regimen they are on is in balance with a mood stabilizer and antidepressant.
The person talks to their primary care physician (PCP) about quitting smoking and wants to try Chantix, not knowing that it can drastically alter or have antidepressant-like affects in their body. The PCP overlooks the potential interaction. The patient never bothers to relay that they are starting Chantix to their prescribing psych doctor because they don’t think it’s important.
Many PCPs choose to not deal with serious mental illness treatment because it is a specialized knowledge. There’s no reason to assume that the PCP would necessarily know about the interaction. The psych probably would, if they were aware that Chantix was being prescribed. That essentially leaves the pharmacy as a final safety net. We simply can’t assume that they would catch it. Hopefully, they would, but we can’t count on it.
What can potentially happen if the mood stabilizer is not strong enough to counter the amplified or altered affects of the Chantix? Well, what happens when an antidepressant is put into a Bipolar person without a strong enough mood stabilizer? The Bipolar person will likely launch into an extreme hypomanic or manic cycle. Quite often, a cycle driven by incorrect medication or a third party substance can drive a Bipolar person’s mind to extremes they don’t usually experience.
Consider the following analogy.
You have a scale. On one side is the mood stabilizer, on the other is an antidepressant. Traditional Bipolar medication strategy would weight down the mood stabilizer side until the upper end of Bipolar Disorder is under control. Then, weight is gradually added to the antidepressant side in the form of gradually increasing dosages until both sides are in balance, in a therapeutic range, and all symptoms are under control. Once both sides are in balance, the Bipolar person’s mental state would stay in a healthy, functional range.
Adding Chantix could be like doubling the weight on the antidepressant side, throwing the balance completely out of whack, and force a Bipolar person’s mind into a severe manic cycle. Being on lithium and drinking Green Tea could gradually remove weight from the mood stabilizer side until the balance is upset and an unwell cycle is imminent.
Intercepting Potential Problems
How can we actually tell when this is going on? Delusion can play a significant role in keeping us from seeing the truth. The mental illness can tell us that the people we normally trust are actively working against us or lying.
First, we must stay aware of what is going on in our mind and body. Any time I am going to put anything new in my body, I consult with my prescribing doctor or pharmacist to ensure that it is not going to have a negative affect. Optimally, I’ll talk to both before actually doing it. That way if one overlooks it, there is a chance that the second may help me catch it.
Second, we must listen to the people that we normally trust. An unchecked Bipolar cycle can easily alienate us from the people that we care about. We must always be suspicious of any unexplained changes in our mentality until we can confirm that it is not an unwell cycle.
I believe it is vital to occasionally look back and compare. How am I doing today versus how I was doing three months ago? Six months ago? Am I more depressed? Am I feeling fine? Am I feeling invincible? What about my loved ones? Are they expressing anything different? Is my support network telling me that something might be off that I can compare to the last time I knew I was feeling okay?
Whether it’s your parents, girlfriend, boyfriend, siblings, spouse or whoever it is you trust; you need to listen to them and try to hear them if they tell you something is wrong. Because if you changed something about what you put in your body and miss an unwell cycle, it can be really hard to see when you’re the one experiencing it. Listen to the people you trust.
I know I’ve covered a lot of ground here, so let me tie this together into a couple thoughts that you can take with you and use.
You never know how a new substance you put into your body may affect you. It could cause extreme unwellness because of some obscure detail that you or your professional does not necessarily know.
The easiest way to identify this kind of occurrence is to monitor what your mind is doing whenever you add anything into your body until you can confirm that nothing weird is going on. Once you’ve confirmed that, you can move forward.
Listen to the people that you normally trust. The Disorder can tell you a lot of things that aren’t true. It can convince you that everyone else is the problem. But if you have multiple people that you normally trust telling you something is off, it’s a good idea to really try and look objectively at the situation to see if there is any real merit to what is being said.
And finally, talk to your medical professionals. If you get even the faintest glimpse that something might be wrong, do not be shy about bringing it up. Details are very important in the management of Bipolar Disorder and other mental illnesses.
Subscribe to have blog posts and news delivered straight to your Inbox!